×

zbMATH — the first resource for mathematics

Closed trajectories for quadratic differentials with an application to billiards. (English) Zbl 0616.30044
It is proved that for any given holomorphic quadratic differential q on a compact Riemann surface of genus \(g\geq 2\), there exists a dense set of \(\theta\) for which \(e^{i\theta}q\) has a closed regular vertical trajectory. This result is relative to a problem of the dynamical system of a polygonal table with angles, rational multiples of \(\pi\), the so called rational billiards. In a paper of C. Boldrighini, C. Keane and F. Marchetti [Ann. Prob. 6, 532-540 (1978; Zbl 0377.28014)] the question was raised whether every rational billiard has a periodic orbit. As an application of the above result of the present paper, it is proved that for any rational billiard table there is a dense set of directions each with a periodic orbit.
Reviewer: Li Zhong

MSC:
30F30 Differentials on Riemann surfaces
30F99 Riemann surfaces
32G15 Moduli of Riemann surfaces, Teichmüller theory (complex-analytic aspects in several variables)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] W. Abikoff, The real analytic theory of Teichmüller space , Lecture Notes in Mathematics, vol. 820, Springer, Berlin, 1980. · Zbl 0452.32015
[2] L. Bers, Quasiconformal mappings and Teichmüller’s theorem , Analytic functions, Princeton Univ. Press, Princeton, N.J., 1960, pp. 89-119. · Zbl 0100.28904
[3] L. Bers, Quasiconformal mappings, with applications to differential equations, function theory and topology , Bull. Amer. Math. Soc. 83 (1977), no. 6, 1083-1100. · Zbl 0419.30016 · doi:10.1090/S0002-9904-1977-14390-5
[4] L. Bers, Finite-dimensional Teichmüller spaces and generalizations , Bull. Amer. Math. Soc. (N.S.) 5 (1981), no. 2, 131-172. · Zbl 0485.30002 · doi:10.1090/S0273-0979-1981-14933-8
[5] M. Boshernitzan, A condition for minimal interval exchange maps to be uniquely ergodic , Duke Math. J. 52 (1985), no. 3, 723-752. · Zbl 0602.28009 · doi:10.1215/S0012-7094-85-05238-X
[6] C. Boldrighini, C. M. Keane, and F. Marchetti, Billiards in polygons , Ann. Probab. 6 (1978), no. 4, 532-540. · Zbl 0377.28014 · doi:10.1214/aop/1176995475
[7] R. H. Fox and R. B. Kershner, Concerning the transitive properties of geodesics on a rational polyhedron , Duke Math. J. 2 (1936), 147-150. · Zbl 0014.03401 · doi:10.1215/S0012-7094-36-00213-2
[8] E. Gutkin, Billiards on almost integrable polyhedral surfaces , Ergodic Theory Dynam. Systems 4 (1984), no. 4, 569-584. · Zbl 0569.58028 · doi:10.1017/S0143385700002650
[9] E. Kerckhoff, H. Masur, and J. Smillie, Ergodicity of billiard flows and quadratic differentials , to appear, Annals of Math. · Zbl 0637.58010 · doi:10.2307/1971280
[10] H. Masur, Extension of the Weil-Petersson metric to the boundary of Teichmuller space , Duke Math. J. 43 (1976), no. 3, 623-635. · Zbl 0358.32017 · doi:10.1215/S0012-7094-76-04350-7
[11] H. Masur, Interval exchange transformations and measured foliations , Ann. of Math. (2) 115 (1982), no. 1, 169-200. JSTOR: · Zbl 0497.28012 · doi:10.2307/1971341 · links.jstor.org
[12] K. Strebel, Quadratic differentials , Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 5, Springer-Verlag, Berlin, 1984. · Zbl 0547.30001
[13] A. N. Zemljakov and A. B. Katok, Topological transitivity of billiards in polygons , Mat. Zametki 18 (1975), no. 2, 291-300. · Zbl 0315.58014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.